Back to all discussions

Venlafaxine withdrawal and Migraine?

I've been suffering from migraine for over 30 years. I've been taking anti-depressants for almost 10 years, most recently Venlafaxine (since 2008, 225 mg/d). Two weeks ago I started changing from Venlafaxine to Wellbutrin, because of side effect. AT present I'm in the first stage of the switch: taking 150 mg of Wellbutrin together with 150 mg. of Venlafaxine (reduced from 225 mg./d that had been my usual dosage). For the last week I've been having an unending migraine.
COuld this be the result of the reduced Venlafaxine? I should mention that last year I tried reducing the Venlafaxine similarly, to 150 mg/d for 3 mos.) and didn't have extra migraines.
If the switch of drug is responsible,, will the migraines go away when my serotonin levels stabilize after I finish phasing out the Venlafaxine?
Finally: what can I do NOW to relieve the migraine?

  1. I'm inclined to think Wellbutrin is what's triggering the migraines rather than a withdrawal from venlafaxine, especially because you didn't have the same trouble when you decreased that dose last year.

    For relief from this current migraine, I recommend contacting your doctor. DHE, sumatriptan (Imitrex), steroids or even an injected NSAID (like ketorolac/Toradol) are all potential treatments and there are others that your doctor might think would be best for you.

    Best of luck in finding migraine relief and figuring out your antidepressants -- they can be a bear to sort out!

    Kerrie

    1. Another thing I thought of is that venlafaxine is a pretty solid migraine preventive. I wonder if decreasing it is increasing your migraine severity not necessarily because of serotonin levels, but because it is no longer an effective dose for prevention for you. That doesn't exactly fit with this not happening last year, unless your other triggers are higher right now. Perhaps the weather or allergies is a factor now and not last year?

      1. I thought that Venlafaxine was a migraine preventive because it raised serotonin levels. The good news is that my doctor says that once I complete the transition to Wellbutrin and my serotonin level stabilises, there's a good chance that my migraines will get better. Thanks for your attentive response.

        1. Why antidepressants help migraine -- and even depression -- isn't well understood. Serotonin is thought to play a role, but how and why is not known for sure.

          It's great news that your doctor expects you to stabilize. Please let us know how it works out.

          or create an account to reply.